Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Management of Apixaban-Associated Subdural Hematoma

A Case Report on the Use of Factor Eight Inhibitor Bypassing Activity

Rinehart, Derrick R. PharmD1; Lockhart, Nicholas R. PharmD1; Hamilton, Leslie A. PharmD, BCPS1; Langdon, J. Russell MD2; Rowe, A. Shaun PharmD, BCPS1

doi: 10.1097/CCM.0000000000000909
Online Case Report
Buy

Objective: We report a case of a patient receiving apixaban who developed a spontaneous subdural hematoma and declining mental status that improved after administration of a single dose of factor eight inhibitor bypassing activity.

Design: Case report.

Setting: Comprehensive Stroke Center, Neurocritical Care Unit.

Patient: A 76-year-old man presented to an outside facility with a chief complaint of headache and pain behind his right eye. A CT scan of his head revealed a subdural hematoma. The patient was transferred to our facility with worsening clinical status.

Interventions: After a confirmatory cranial CT scan revealed a worsening subdural hematoma with midline shift, a single dose of factor VIII inhibitor bypassing activity (25 U/kg) was administered.

Measurements and Main Results: Coagulation tests following the administration of factor VIII inhibitor bypassing activity and a follow-up CT scan confirmed hemostasis. The patient was discharged home with no focal deficits.

Conclusions: Factor VIII inhibitor bypassing activity may be a viable, nonspecific reversal agent for life-threatening bleeding associated with apixaban.

1Department of Clinical Pharmacy, College of Pharmacy, The University of Tennessee Health Science Center, Knoxville, TN.

2Department of Anesthesiology, The University of Tennessee Graduate School of Medicine, Knoxville, TN.

This work was performed at The University of Tennessee Medical Center, Knoxville, TN.

Dr. Rowe lectured for The Medicine’s Company. The remaining authors have disclosed that they do not have any potential conflicts of interest.

For information regarding this article, E-mail: arowe@uthsc.edu

Copyright © by 2015 by the Society of Critical Care Medicine and Wolters Kluwer Health, Inc. All Rights Reserved.